Immune-mediated necrotizing myopathy is of recent description and linked, in most cases, to exposure to cholesterol-lowering drugs such as statins.
American clinicians report a novel case in which leflunomide was involved.
- The case presented is that of a 66-year-old female patient followed in rheumatology for rheumatoid arthritis.
- The patient presented an acute episode of muscle weakness associated with a CPK level of 20,000 IU/l.
- The muscle biopsy showed necrosis-regeneration images and little inflammation.
- The anti-SRP autoantibodies were positive, unlike the anti-HMGCR autoantibodies.
- An immunosuppressant used in rheumatology, leflunomide (Arava®) was found to be involved.
Significant improvement of the clinical condition and normalization of CPK levels were achieved with the withdrawal of leflunomide and aggressive and prolonged immunosuppressive therapy.
Leflunomide-Induced Immune-Mediated Necrotizing Myopathy in a Patient With Rheumatoid Arthritis: A Case Report. Salazar DM, Damani DN, Kositangool P et al. J Investig Med High Impact Case Rep. 2023 Jan-Dec;11:23247096221150636.